Maine, 2012Damaging Wind in Maine, September 8, 2012
September 8, 2012 · NWS GYX · 1 event in 1 county or zone
Thunderstorms developing ahead of an approaching cold front pushed into southern and central New Hampshire during the evening hours of September 8th. Strong directional and speed shear ahead of the front as well as a strong low level jet sent individual cells racing northward at 40 to 50 kts as the line pushed in from the west.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developing ahead of an approaching cold front pushed into southern and central New Hampshire during the evening hours of September 8th. Strong directional and speed shear ahead of the front as well as a strong low level jet sent individual cells racing northward at 40 to 50 kts as the line pushed in from the west. Damage from these storms was exclusively due to strong winds being transported to the surface in the more robust cells. Isolated tornadoes were reported outside the forecast area earlier in the day. One isolated severe cell made across the Maine/New Hampshire border into southern Oxford County late in the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 8, 4:21 PM EST, 3 hours 13 minutes earlier.
Area forecast discussion, Sep 8, 4:21 PM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
521 PM EDT SAT SEP 8 2012
.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TONIGHT. HIGH PRESSURE WILL SLOWLY
BUILD IN FROM THE WEST SUNDAY THROUGH WEDNESDAY. HIGH PRESSURE
WILL GRADUALLY SHIFT OFFSHORE THURSDAY THROUGH FRIDAY. A WEAK COLD
FRONT WILL SLOWLY SAG SOUTH INTO NORTHERN NEW ENGLAND SATURDAY.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
UPDATE...
HAVE UPDATED THE GRIDS TO INCLUDE THE NEW SEVERE THUNDERSTORM
WATCH BOX (# 639) UNTIL 11 PM FOR ALL OF NH AND MUCH OF WRN ME.
SQUALLINE CONTS TO SWEEP EAST...AHEAD AND FASTER THEN ALL MODEL
GUIDANCE INCLUDING THE HRRR.
HAVE UPDATED TO INCREASE WIND SIGNIFICANTLY ACROSS THE
REGION...ESPECIALLY THE COASTLINE. HAVE UPPED WINDS AND SEAS IN
THE REC FCST AS WELL AS WINDS ARE VERY STRONG OVER THE MARINE
LAYER IN A SOUTH TO NORTH OREINTATION.
PREV DISC...
COLD FRONT APPROACHING FROM THE WEST WILL BE THE FOCUS FOR
SHOWERS AND THUNDERSTORMS...ESPECIALLY DURING THE EVENING HOURS
SOME OF WHICH WILL BE SEVERE.
CONVECTION CURRENT DEVELOPING WELL AHEAD OF THE FRONT WHERE
CLEARING HAS TAKEN PLACE ACROSS SOUTHERN AND CENTRAL NEW ENGLAND.
THESE SHOWERS AND THUNDERSTORMS AREA RACING NORTHWARD AT 30 TO 40
MPH AND WILL BE IMPACTING WESTERN NEW HAMPSHIRE THROUGH THE EARLY
EVENING HOURS. 1 TORNADO ALREADY CONFIRMED IN NEW YORK AND WILL BE
MONITORING THESE STORMS CLOSELY FOR ROTATION. GOOD SPEED AND
DIRECTIONAL SHEAR PUSHING HELICITY VALUES INTO THE 300 TO 450
RANGE AHEAD OF THE FRONT. GOOD LOW LEVEL JET SHIFTING IN FROM THE
WEST WILL ADD TO THE SHEAR LATER TODAY ACROSS NEW HAMPSHIRE AND
WESTERN MAINE. WILL LIKELY SEE MANY REPORTS OF WIND DAMAGE AS STRONGER
CELLS TRANSPORT THESE STRONGER WINDS TO THE SURFACE. CAN'T RULE
OUT HAIL WITH SOME STRONGER CELLS BUT MAIN THREAT WILL BE WIND
WITH ISOLATED TORNADOES POSSIBLE. APPEARS THE GREATEST RISK WILL
BE DURING THE EARLY TO MID EVENING HOURS ACROSS MUCH OF WESTERN
AND CENTRAL NEW HAMPSHIRE. EXPECT STORMS TO PUSH INTO WESTERN
MAINE BETWEEN 8 AND 10 PM. COLD FRONT WILL QUICKLY PUSH EAST OF
THE FORECAST AREA AFTER MIDNIGHT WITH SHOWERS AND THUNDERSTORMS
ENDING IN EASTERN ZONES DURING THE EARLY EVENING HOURS. EXPECT
PARTIAL CLEARING AND AREAS OF FOG LATE.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
HIGH PRESSURE BUILDS IN FROM THE WEST ON SUNDAY. WILL SEE A MIX OF
SUN AND CLOUDS AS THE UPPER TROUGH SWINGS IN FROM THE WEST. TEMPS
AND DEW POINT WILL RETURN TO NEAR NORMAL LEVELS WITH UPPER 60S TO
LOWER 70S IN THE NORTH AND LOWER TO MID 70S IN THE SOUTH.
VARIABLE CLOUDINESS SUNDAY NIGHT AS HIGH PRESSURE CONTINUES TO
BUILD IN FROM THE WEST.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
MODELS INDICATING FINE FALL WEATHER MONDAY THROUGH SATURDAY WITH
DRY SUNNY WEATHER AND VERY COMFORTABLE TEMPERATURES. A COLD FRONT
WILL MOVE SOUTH INTO THE REGION SATURDAY. THE GFS SHOWS THIS FRONT
MOVING IN LATE SATURDAY WHILE THE 00Z ECMWF INDICATES A FRIDAY PASSAGE.
&&
.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
SHORT TERM...IFR/LIFR CEILINGS/VSBY TONIGHT. VFR SUNDAY AND SUNDAY NIGHT.
LONG TERM...EXPECT VFR WITH CHC MVFR/IFR IN VALLEY FOG MON NIGHT LEB.
&&
.MARINE...
SHORT TERM...CONTINUING SCA'S AND HIGH SURF ADVISORIES FOR TONIGHT
AND SUNDAY.
LONG TERM...WILL CONTINUE TO SEE INCREASING SWELL THROUGH EARLY
TUESDAY.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...HIGH SURF ADVISORY UNTIL 8 PM EDT SUNDAY FOR MEZ023>028.
NH...HIGH SURF ADVISORY UNTIL 8 PM EDT SUNDAY FOR NHZ014.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT SUNDAY FOR ANZ150>154.
&&
Hazardous weather outlook, Sep 8, 4:17 PM EST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
517 PM EDT SAT SEP 8 2012
ANZ150>154-092130-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
517 PM EDT SAT SEP 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.
MEZ025>028-092130-
SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
517 PM EDT SAT SEP 8 2012
...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH SURF ADVISORY. EXPECT DANGEROUS RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH SURF ADVISORY. EXPECT DANGEROUS RIP CURRENTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.
MEZ022-092130-
INTERIOR WALDO-
517 PM EDT SAT SEP 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.
MEZ007>009-012>014-018>021-NHZ001>010-013-092130-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-NORTHERN COOS-
SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-
SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-
517 PM EDT SAT SEP 8 2012
...SEVERE THUNDERSTORM WATCH 639 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.
MEZ023-024-NHZ014-092130-
COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-
517 PM EDT SAT SEP 8 2012
...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT SUNDAY...
...SEVERE THUNDERSTORM WATCH 639 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH SURF ADVISORY. EXPECT DANGEROUS RIP CURRENTS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH SURF ADVISORY. EXPECT DANGEROUS RIP CURRENTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.
In the hours before
Special weather statement, Sep 8, 4:12 PM EST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
512 PM EDT SAT SEP 8 2012
NHZ008-082145-
MERRIMACK-
512 PM EDT SAT SEP 8 2012
...STRONG THUNDERSTORMS WILL IMPACT MERRIMACK COUNTY THROUGH 545 PM
EDT...
AT 512 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER HENNIKER...MOVING NORTHEAST AT 40
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
HENNIKER...WARNER...HOPKINTON...CONTOOCOOK...PENACOOK...WEBSTER...
BOSCAWEN...SALISBURY...LOUDON AND CANTERBURY THROUGH 545 PM EDT.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH BRIEF HEAVY
DOWNPOURS.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4312 7187 4321 7192 4351 7173 4332 7136
4314 7167 4311 7185
MARINESpecial weather statement, Sep 8, 4:18 PM EST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
518 PM EDT SAT SEP 8 2012
NHZ002>004-006-082145-
NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN CARROLL-SOUTHERN COOS-
518 PM EDT SAT SEP 8 2012
...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY...CARROLL COUNTY AND
GRAFTON COUNTY THROUGH 545 PM EDT...
AT 518 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTHEAST OF
WATERVILLE VALLEY...OR ABOUT 12 MILES NORTH OF MOULTONBOROUGH...
MOVING NORTHEAST AT 45 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS IN AND AROUND NORTH SANDWICH...WATERVILLE VALLEY...
LIVERMORE...BARTLETT...INTERVALE...ECHO LAKE STATE PARK...CRAWFORD
NOTCH STATE PARK...NORTH CONWAY...CRAWFORD NOTCH AND GLEN THROUGH 545
PM EDT.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH BRIEF HEAVY
DOWNPOURS.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4428 7137 4415 7100 4381 7138 4395 7152
MARINE
Special weather statement, Sep 8, 4:52 PM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
552 PM EDT SAT SEP 8 2012
NHZ004-006-009-082215-
BELKNAP-NORTHERN CARROLL-SOUTHERN CARROLL-
552 PM EDT SAT SEP 8 2012
...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY AND CARROLL COUNTY
THROUGH 615 PM EDT...
AT 551 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
2 MILES SOUTH OF MOULTONBOROUGH TO LACONIA...MOVING NORTHEAST AT 45
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND WEIRS BEACH...LOCHMERE...AHERN STATE PARK...MOULTONBOROUGH...
MEREDITH...CENTER HARBOR...SANDWICH...LACONIA...NORTH SANDWICH AND
MOUTLONBOROUGH BAY THROUGH 615 PM EDT.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH BRIEF HEAVY
DOWNPOURS AND DANGEROUS LIGHTNING.
BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY UNTIL THREATENING WEATHER
PASSES.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4376 7152 4394 7133 4393 7099 4344 7153
4359 7156
MARINELocal storm report, Sep 8, 7:31 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAY ME
831 PM EDT SAT SEP 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG LITTLETON 44.31N 71.77W
09/08/2012 GRAFTON NH LAW ENFORCEMENT
TREE DOWN ON HILLTOP ROAD
0702 PM TSTM WND DMG LITTLETON 44.31N 71.77W
09/08/2012 GRAFTON NH LAW ENFORCEMENT
TREE ON WIRES AT 29 PLEASANT ST
0705 PM TSTM WND DMG BENTON 44.10N 71.90W
09/08/2012 GRAFTON NH LAW ENFORCEMENT
TREE ON WIRE ON BRADLEY HILL ROAD
0718 PM TSTM WND DMG BETHLEHEM 44.28N 71.69W
09/08/2012 GRAFTON NH LAW ENFORCEMENT
TREE DOWN ACROSS PRUDEAU ROAD
0723 PM TSTM WND DMG WARREN 43.92N 71.89W
09/08/2012 GRAFTON NH LAW ENFORCEMENT
TREE ACROSS RT118
0732 PM TSTM WND DMG PIERMONT 43.97N 72.08W
09/08/2012 GRAFTON NH LAW ENFORCEMENT
TREE ACROSS RT10
0747 PM TSTM WND DMG TAMWORTH 43.86N 71.26W
09/08/2012 CARROLL NH LAW ENFORCEMENT
TREE DOWN ON GREAT HILL ROAD
0800 PM TSTM WND DMG MADISON 43.90N 71.15W
09/08/2012 CARROLL NH LAW ENFORCEMENT
TREE ACROSS A ROAD IN MADISON
0801 PM TSTM WND DMG TUFTONBORO 43.70N 71.22W
09/08/2012 CARROLL NH LAW ENFORCEMENT
TREE DOWN ON NUMBER 9 ROAD
&&
EVENT NUMBER GYX1200254 GYX1200255 GYX1200256 GYX1200257 GYX1200258
GYX1200259 GYX1200260 GYX1200261 GYX1200262
MPKThunderstorm Wind, Oxford
- When
- September 8, 7:34 PM EST to 7:39 PM EST
- Where
- Oxford County, 0.69 mi N of Canton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.440, -70.320
A severe thunderstorm downed trees on wires on Jewett Road in Canton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, September 8 to 30, 20121 death · $602,000 · 3 events
- Damaging Winds in New York, September 8, 2012$440,000 · 55 kt wind · 35 events
- Tornadoes and Damaging Winds in New York, September 8, 2012$375,000 · EF1 · 12 events
- Damaging Winds in Vermont, September 8, 2012$330,000 · 60 kt wind · 22 events
- Damaging Winds in New York, September 8, 2012$165,000 · 60 kt wind · 14 events
- Damaging Winds in Pennsylvania, September 8, 2012$98,000 · 50 kt wind · 19 events
- Damaging Winds in Virginia, September 8, 2012$30,000 · 60 kt wind · 31 events
- Damaging Winds in Massachusetts, September 8, 2012$78,000 · 50 kt wind · 9 events
- Damaging Winds in Pennsylvania, September 8, 2012$68,000 · 66 kt wind · 7 events
- Wildfire in Wyoming, September 8 to 28, 2012$90,000 · 1 event
- Damaging Winds in Pennsylvania, September 8, 2012$50,000 · 56 kt wind · 8 events
- Damaging Winds in New York, September 8, 2012$35,000 · 60 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414111.